Alert archive / New Mexico / High Wind Watches in 2009
High Wind Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 7, 2009, 4:48 AM MST for Eddy County, New Mexico. It took effect at Jan 8, 2009, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2009, 4:48 AM MST (11:48 UTC)
- In effect from
- Jan 8, 2009, 11:00 PM MST
- Expired
- Jan 8, 2009, 1:25 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3749 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 071148 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 AM CST WED JAN 7 2009 ...HIGH WINDS EXPECTED FRIDAY FOR THE GUADALUPE MOUNTAINS... .SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS AROUND 70 MPH ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING EARLY FRIDAY MORNING AND CONTINUING THOUGH THE DAY. THE WINDS BELOW A STRONG UPPER LEVEL TROUGH WILL BEGIN TO INCREASE AS THE TROUGH APPROACHES THE REGION. NMZ027-TXZ258-072200- /O.NEW.KMAF.HW.A.0003.090109T0600Z-090110T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS 448 AM MST WED JAN 7 2009 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON. SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS AROUND 70 MPH ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
000 WWUS74 KMAF 072040 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CST WED JAN 7 2009 ...HIGH WINDS ARE EXPECTED FRIDAY IN THE GUADALUPE MOUNTAINS... .AS A SYSTEM PASSES TO THE NORTH ASSOCIATED MID LEVEL WINDS WILL STRENGTHEN ACROSS THE GUADALUPE MOUNTAINS BY EARLY FRIDAY AND ARE EXPECTED TO RESULT IN HIGH WINDS INTO THE AFTERNOON. NMZ027-TXZ258-081000- /O.CON.KMAF.HW.A.0003.090109T0600Z-090110T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS 140 PM MST WED JAN 7 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 60 MPH ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
000 WWUS74 KMAF 081151 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 AM CST THU JAN 8 2009 ...HIGH WINDS ARE POSSIBLE FRIDAY IN THE GUADALUPE MOUNTAINS... .AS AN UPPER LEVEL TROUGH APPROACHES THE AREA WINDS WILL BEGIN TO INCREASE TONIGHT THROUGH FRIDAY. THE ASSOCIATED MID LEVEL WINDS WILL STRENGTHEN ACROSS THE GUADALUPE MOUNTAINS BY LATE TONIGHT AND ARE EXPECTED TO RESULT IN HIGH WINDS THROUGH FRIDAY AFTERNOON. SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS UP TO 75 MPH ARE POSSIBLE TONIGHT THROUGH FRIDAY. NMZ027-TXZ258-082200- /O.CON.KMAF.HW.A.0003.090109T0600Z-090110T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS 451 AM MST THU JAN 8 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS UP TO 75 MPH ARE POSSIBLE TONIGHT THROUGH FRIDAY ACROSS THE GUADALUPE MOUNTAINS. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
000 WWUS74 KMAF 082025 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CST THU JAN 8 2009 ...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS FRIDAY... .AS AN UPPER LEVEL TROUGH NEARS THE 4-CORNERS REGION FRIDAY MID LEVEL WINDS TO THE SOUTH OF THIS TROUGH WILL INCREASE RESULTING IN STRENGTHENING WINDS ACROSS THE GUADALUPE MOUNTAINS AS EARLY AS FRIDAY MORNING. WINDS WILL DECREASE IN THE EVENING BUT LATE IN THE NIGHT WINDS WILL INCREASE FROM EAST AS A COLD FRONT PASSES. NMZ027-TXZ258-091000- /O.UPG.KMAF.HW.A.0003.090109T0600Z-090110T0000Z/ /O.NEW.KMAF.HW.W.0003.090109T1200Z-090110T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS 125 PM MST THU JAN 8 2009 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM MST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE FRIDAY ACROSS THE GUADALUPE MOUNTAINS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 7, 3:38 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 7, 3:38 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST WED JAN 7 2009
.DISCUSSION...
EARLY MORNING WATER VAPORY/RUC COMBINATION REVEALING MAIN UPPER
TROUGH THAT PASSED THROUGH THE REGION YESTERDAY NOW WORKING THROUGH
THE LOWER MISS RVR VLY. BROAD NORTHWESTERLY FLOW BECOMING MORE
ESTABLISHED IN ITS WAKE ACROSS THE FRONT RANGE THIS MORNING AS AN
UPPER RIDGE REMAINS POSITIONED OFF THE PACIFIC COAST. MAINLY
CLEAR SKIES NOTED ON 11-3.9U IMAGERY WITH JUST SOME HIGH CI TO THE
WEST AS PACIFIC MOISTURE CONTINUES TO ADVECT ON THE EAST SIDE OF
THE AFOREMENTIONED RIDGE. MORNING MSAS IN CONJUNCTION WITH EARLIER
OBJECTIVE SURFACE ANALYSIS CONTINUES TO DEPICT A LEE-SIDE LOW
CENTERED ACROSS NORTHEASTERN CO...WITH AN ASSOCIATED SFC TROUGH EXTENDING
SOUTHWARD ACROSS THE EASTERN NM PLAINS/FAR WEST TX. BIG STORY FOR
TODAY WILL BE THE BEGINNINGS OF A NICE WARM UP ACROSS THE REGION
AS WESTERLY DOWNSLOPE WINDS COMBINE WITH WARMING TEMPS ALOFT.
TEMPS SHOULD TOP OUT IN THE MID TO UPPER 60S ACROSS THE MAJORITY
OF THE REGION...WITH LOW 70S LIKELY ACROSS THE CENTRAL TRANS
PECOS. WRF/GFS BUFR SOUNDINGS FROM ACROSS THE REGION CONTINUE TO
INDICATE WARMING ALOFT BETWEEN THE H85-70 LEVELS...SUGGESTING
THAT HIGH MOMENTUM AIR AT H70 WILL LIKELY HAVE A DIFFICULT TIME
EXTENDING TO THE SURFACE WITH THE EXCEPTION OF THE HIGHER TERRAIN
SURFACES OUT WEST. WRF12 TEMP ADVECTION PROGS CENTERED IN THE
H85-70 LAYER INDICATE AS MUCH AS A 5C/12HR TEMP INCREASE ACROSS
OUR REGION TODAY AS LOW AND MID-LEVEL WARM AIR ADVECTION
COMMENCES. MAIN CONCERN TODAY WILL BE POTENTIAL HIGH WINDS ACROSS
THE GUADALUPE MOUNTAINS AS MOS GUIDANCE SUGGESTS NEAR HIGH WIND
CRITERIA THRESHOLDS. NOT OVERLY CONFIDENT AT THE PRESENT TIME AS
NORTHWESTERLY UPPER LEVEL FLOW REMAINS UNFAVORABLE FOR A HIGH-END
EVENT...AS WELL AS UNIMPRESSIVE WRF12 OMEGA FIELDS FROM WRF12
GUADALUPE MOUNTAIN HORIZONTAL CROSS SECTIONS. FOR NOW HAVE
INCREASED WINDS TO JUST UNDER HIGH WIND WARNING CRITERIA AND WILL
ALLOW DAY SHIFT TO UPGRADE TO A WARNING IF NECESSARY. WILL ALSO
MAKE MENTION IN MORNING HWO THAT WIND GUSTS MAY FLIRT WITH HIGH
WIND THRESHOLDS THROUGH PORTIONS OF THE DAY TODAY.
DECIDED TO WARM TEMPS UP OVERNIGHT TONIGHT AS A SURFACE TROUGH
ASSOCIATED WITH AN EASTWARD PROPAGATING LOW MOVES INTO THE LOWER
MISS RVR VLY. WESTWARD EXTENSION OF SAID TROUGH WILL MOVE THROUGH
OUR REGION...AND AS A RESULT WINDS WILL BECOME MORE NORTHWESTERLY
WITH TIME. THIS SHOULD ALLOW FOR A DOWNSLOPE WIND COMPONENT TO
DEVELOP/MAINTAIN ITSELF THROUGH THE NIGHT. THUS WITH INCREASING
MOS NUMBERS...FELT CONFIDENT TO WARM TEMPS A BIT.
BY TOMORROW A STRONG PACIFIC STORM SYSTEM WILL BEGIN DIGGING
ACROSS THE PACIFIC NORTHWEST/NORTHERN CA COAST. AS THIS FEATURE
APPROACHES THE WEST...UPPER FLOW WILL BECOME MORE
ZONAL/PROGRESSIVE ACROSS OUR REGION...LEADING TO THE RE-
ESTABLISHMENT OF A LEESIDE TROUGH ALONG THE ROCKY MOUNTAIN FRONT
RANGE. GFS/WRF PROGS DEPICT A WELL DEVELOPED H85 THERMAL RIDGE
BUILDING ACROSS THE REGION TOMORROW...AND THIS FEATURE COMBINED
WITH FAVORABLE DRY ADIABATIC LAPSE RATES THROUGH ROUGHLY H80
SHOULD ALLOW FOR EVEN WARMER TEMPS BOTH THU AND FRI. TOOK THE
LIBERTY OF WARMING TEMPS UP THROUGH THE CONCLUSION OF THE WORK
WEEK WITH FRI APPEARING TO BE THE WARMEST. PREVIOUSLY MENTIONED
UPPER TROUGH TO CONTINUE DIGGING ACROSS THE CENTRAL ROCKIES/PLAINS
BY FRI. MID-LEVEL WINDS WILL BEGIN TO INCREASE THU NIGHT IN
ADVANCE OF THE FEATURE AS A H70 MID-LEVEL JET BEGINS TO WORK INTO
THE REGION FROM THE WEST. WITH ITS ARRIVAL...CONCERNS FOR HIGH
WINDS ACROSS THE MOUNTAINS WILL OBLIVIOUSLY INCREASE. MODELS IN
RELATIVELY GOOD AGREEMENT THAT WESTERLY H70 FLOW OF 35 TO 45 KNOTS
WILL PERSIST ACROSS THE GUADALUPE MOUNTAINS THROUGH THE DAY ON
FRI...WITH WRF12 DEPICTIONS SHOWING A WELL DEFINED MOUNTAIN WAVE
SIGNATURE TO THE LEE OF THE MOUNTAINS IN THE H70 HEIGHT FIELD.
ADDITIONALLY...FAVORABLE SUBSIDENCE VIA WRF12 HORIZONTAL CROSS
SECTIONS COMBINED WITH WARMING TEMPS AND FAVORABLE LOW-LEVEL LAPSE
RATES SHOULD ALLOW HIGH MOMENTUM AIR ALOFT TO EXTEND TO THE SURFACE.
BASED ON THIS REASONING...HAVE DECIDED TO ISSUE A HIGH WIND WATCH
EFFECT 06Z FRI - 00Z SAT.
UPPER TROUGH CONTINUES TO WORK EAST ON SATURDAY WITH ITS
ASSOCIATED COLD FRONT EXPECTED TO WORK THROUGH THE REGION FRI
NIGHT/EARLY SAT. SURFACE HIGH PRESSURE TO QUICKLY BUILD ACROSS THE
CENTRAL/SOUTHERN PLAINS...WITH ASSOCIATED RIDGE AXIS EXPECTED TO
EXTEND SOUTHWESTWARD INTO OUR REGION. THUS STRONG COLD AIR
ADVECTION LIKELY AS BROAD NORTHEASTERLY FLOW INUNDATES THE REGION.
CONTINUED TO KEEP HIGHS ON SAT BELOW MEX NUMBERS FOR NOW...AS
CURRENT H85 TEMPS SUGGEST MID TO UPPER 40S ACROSS THE REGION.
MODELS BEGIN TO DIVERGE TOWARDS THE BEGINNING OF NEXT WEEK WITH
THE MOST BIGGEST DIFFERENCE NOTED BY TUE WITH THE ADVANCE OF THE NEXT
COLD FRONT TOWARDS OUR AREA. GFS MAINTAINS A QUICKER PASSAGE (TUE)
WHILE THE SLOWER ECMWF DOESN/T BRING FEATURE THROUGH UNTIL LATE
WED. FOR NOW HAVE DECIDED TO MAINTAIN CONSISTENCY WITH MY
NEIGHBORS AND FAVOR THE SLOWER ECMWF SOLUTION FOR NOW UNTIL BETTER
MODEL AGREEMENT CAN BE ESTABLISHED.
.FIRE WEATHER...
AS TEMPERATURES WARM UP... NEAR CRITICAL FIRE WX CONDITIONS WILL BE
POSSIBLE THIS AFTERNOON PRIMARILY ACROSS THE TRANS PECOS INTO THE
WESTERN PERMIAN BASIN. MINIMUM RH VALUES OF 15 PERCENT OR LESS WILL
BE POSSIBLE. THE HIGHEST WIND SPEEDS CONTINUE TO APPEAR TO BE NEAR
MIDDAY AND FALL THROUGH THE AFTERNOON. TIMING OF MAX WIND AND MIN
RH DO NOT MATCH UP PERFECTLY... BUT MAY BE A FEW HOURS AROUND/AFTER
18Z WHERE BOTH CRITERIA ARE MET. CLOSE ENOUGH TO MEETING RED FLAG
CONDITIONS THAT WILL PREPARE FWF AND LEAVE FOR DAY SHIFT TO MAKE
FINAL DETERMINATION BY SCHEDULED ISSUANCE TIME. THURSDAY WILL BE JUST
AS DRY BUT WITH LESS WIND SO NOT A DAY OF CONCERN. HOWEVER ON
FRIDAY NEAR CRITICAL FIRE WX CONDITIONS MAY AGAIN BE PRESENT ACROSS
MUCH OF THE AREA AS DRY WX CONTINUES AND WIND INCREASES. A STRONG
COLD FRONT SATURDAY WILL END THE FIRE WX THREAT THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 34 70 35 / 0 0 0 0
CARLSBAD NM 67 33 70 37 / 0 0 0 0
DRYDEN TX 69 39 73 43 / 0 0 0 0
FORT STOCKTON TX 72 41 76 48 / 0 0 0 0
GUADALUPE PASS TX 57 38 63 42 / 0 0 0 0
HOBBS NM 66 32 69 34 / 0 0 0 0
MARFA TX 61 28 69 30 / 0 0 0 0
MIDLAND INTL AIRPORT TX 66 33 71 36 / 0 0 0 0
ODESSA TX 66 33 71 36 / 0 0 0 0
WINK TX 71 31 75 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
32/72Hazardous weather outlook, Jan 7, 2:38 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CST WED JAN 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 338 AM CST WED JAN 7 2009 /238 AM MST WED JAN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER CONDITIONS MAY APPROACH CRITICAL LEVELS THIS AFTERNOON AS LOW RELATIVE HUMIDITY COMBINES WITH INCREASING WESTERLY WINDS. THE AREAS OF CONCERN INCLUDE THE TRANS PECOS... WESTERN PERMIAN BASIN... AND PORTIONS OF THE BIG BEND. ALL EFFORTS SHOULD BE MADE TO AVOID ANY ACCIDENTAL FIRE STARTS IN THESE AREAS. WINDY CONDITIONS CAN BE EXPECTED TODAY OVER THE GUADALUPE MOUNTAINS WITH SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS HIGHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONGER WINDS MAY BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS LATE THURSDAY NIGHT THROUGH FRIDAY. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 1:28 PM MST | Fire Weather Watch | MAF | 40 hr |
Nearby
High Wind Watches in New Mexico, 2009High Wind Watches in Texas, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.